Merck Manual

Please confirm that you are a health care professional

Loading

Vitamin D 3 Toxicity in Cattle

By

Walter Grünberg

, DrMedVet, MS, PhD, DECAR, DECBHM, University of Veterinary Medicine Hannover, Foundation

Last full review/revision Nov 2020 | Content last modified Nov 2020

Vitamin D3 toxicity is most commonly an iatrogenic condition and is associated with excessive single or repeated parenteral or oral doses of vitamin D3. Clinical signs include anorexia, weight loss, and acetonemia. Excessive doses can lead to tachycardia, lameness, recumbency, and death. Diagnosis is based on history and clinical signs. No effective treatments for vitamin D toxicosis are available.

Iatrogenically induced calcinosis, in the form of vitamin D3 toxicity, is a condition occasionally reported in cattle that is very similar to enzootic calcinosis. Parenteral administration of vitamin D3 10–14 days before the predicted calving date is considered an effective strategy to prevent periparturient hypocalcemia (milk fever) in dairy cows. Because of the narrow margin between therapeutic and toxic doses, vitamin D3 toxicity can occur either after a single overdose or after repeated therapeutic doses injected at short intervals. Commonly, toxicity is due to the repeated injection of therapeutic doses in cows that did not calve within 2 weeks of the initial treatment and thus are considered at increased risk of developing periparturient hypocalcemia.

Clinical Findings of Vitamin D3 Toxicity in Cattle

Animals with vitamin D3 intoxication become anorectic, lose weight, and develop acetonemia within 2–3 weeks after the overdose. Tachycardia, shallow breathing, and lameness, followed by weakness, recumbency, and even death can be seen in animals with vitamin D3 toxicosis.

Lesions

Lesions are consistent with soft-tissue calcification described under enzootic calcinosis.

Diagnosis of Vitamin D3 Toxicity in Cattle

  • Based on history of exposure and clinical signs

Diagnosis of vitamin D3 toxicity is usually based on a history of repeated vitamin D3 injections in combination with the clinical signs mentioned above. Affected animals tend to show hyperphosphatemia, mildly to moderately elevated blood calcium concentrations, and increased renal calcium and phosphorus excretion. 25(OH)-D3 can be measured in serum during or shortly after ongoing vitamin D intoxication.

Treatment and Control of Vitamin D3 Toxicity in Cattle

No practical treatment for vitamin D3 toxicity is currently available. Education of producers concerning the risks and toxic dose of parenterally administered vitamin D3 will help avoid accidental overdoses.

Key Points

  • Vitamin D3 toxicity is most commonly an iatrogenic problem.

  • Increased and prolonged absorption of calcium and phosphorus beyond requirements results in soft tissue mineralization.

  • No specific treatment is available.

For More Information

  • Littledike ET, Horst RL: Vitamin D3toxicity in dairy cows. J Dairy Sci 1982;65:749-759

Others also read

Also of Interest

SOCIAL MEDIA

TOP